Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 72, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 14, 1997, 6:32 PM EDT for Elliott County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1997, 6:32 PM EDT (22:32 UTC)
- Expired
- May 14, 1997, 7:05 PM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Elliott County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:40 PM EDT | Hail 0.88 | Green, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS1 KJKL 142232 RRA SVRJKL KYC063-142305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 632 PM EDT WED MAY 14 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST KENTUCKY ...ELLIOTT AT 630 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO WESTERN ELLIOTT COUNTY OR ABOUT 40 MILES NORTH OF JACKSON. COMMUNITIES TO BE AFFECTED WILL INCLUDE SIDEWAY...DEWDROP AND STEPHENS. LARGE HAIL AND STRONG WINDS IS THE PRIMARY THREAT WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GROSS/STEPHENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:17 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 14, 3:17 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT WED MAY 14 1997 17Z SFC ANALYSIS AND LATEST VISIBLE IMAGE SHOW THE WEATHER SITUATION. A BROAD SFC LOW IS MOVING THROUGH EASTERN ILLINOIS WITH A WARM FRONT HUNG UP FROM NORTH TO SOUTH THROUGH EASTERN KENTUCKY. A COLD FRONT IS NOW ENTERING WESTERN KENTUCKY REACHING FROM CENTRAL ARKANSAS TO THE ILLINOIS LOW. CLOUDS CONTINUE AHEAD OF THE WARM FRONT ALONG WITH A FEW LINGERING SHOWERS. TEMPERATURES ARE STILL IN THE 50S THERE WHILE BEHIND IT GUSTY SOUTHWEST WINDS AND SUNSHINE ARE PUSHING READINGS INTO THE MID 70S. SATELLITE FURTHER COMPLICATES MATTERS WITH LOW CLOUDS FILLING IN BEHIND THE WARM FRONT AND MOVING EAST. IN THE SHORT TERM WE WILL HAVE TO DEAL WITH THE COLD FROPA AROUND 00Z. THE MODELS DON/T MAKE TOO MUCH OF THIS BUT THERE IS DECENT INSTABILITY ...SFC MOISTURE AND SFC CONVERGENCE. SO...EXPECT A THUNDERSTORM OR TWO ALONG IT THIS EVENING. ONLY PARTIAL CLEARING TONIGHT AND WITH THE WIND FOG SHOULD BE KEPT TO A MINIMUM. WE STAY IN THE NORTHWEST FLOW THROUGH THE PERSISTENT UPPER LEVEL TROUGH. THIS MEANS CLOUDS...COLD AND LIMITED RAIN. AS PART OF THIS INSTABILITY SPRINKLES WILL BE A PROBLEM THURSDAY AFTERNOON AS THE COLD POOL SWINGS THROUGH ALONG WITH A MODERATE...BUT CHANNELED VORT MAX. TEMPERATURES WILL STAY WELL BELOW NORMAL INTO THE WEEKEND WITH HIGHS NOT FAR FROM 60 THURSDAY AND VALLEY FROST POSSIBLE FRIDAY IF WE GO CLEAR...6NORTHWEST FLOW MAY STAVE OFF THAT POSSIBILITY THOUGH. JKL 48/60/38 32- LOZ 46/62/35 32- GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:16 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Rowan | 44 min |
| May 14, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 48 min |
| May 14, 7:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 59 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.